Opioids are central in the management of pain. In the United States, 259 million opioid prescriptions are written annually.1 Constipation and other gastrointestinal (GI) disturbances are two of the most common side effects, affecting 40% to 90% of patients taking opioids and adversely affecting medical adherence and quality of life.2
“Opioids are a double-edged sword,” says William D. Chey, MD, Professor of Internal Medicine, University of Michigan Health System, Ann Arbor, MI. “Patients need these drugs to manage their pain, but the drugs have difficult side effects, of which constipation is one of the most bothersome.”
Pathophysiology of Opioid-Induced Constipation
Opioid-induced constipation (OIC) is caused by the binding of opioid agonists to opioid receptors located throughout the enteric nervous system. Of the three major types of opioid receptors (m, k, and d), the m-receptors are the most implicated in OIC.3 The binding of opioids to these receptors causes increased nonpropulsive contractions, inhibition of water and electrolyte secretion, inhibition of gastric emptying, increased pyloric tone, delay of transit throughout the small and large intestines, increased resting anal-sphincter pressure, and decreased secretion of electrolytes and water into the intestinal lumen, with concurrent increase in net absorption of luminal fluid.2
Initial Management of OIC
Jeffrey Fudin, PharmD, Clinical Pharmacy Pain Specialist and Director of the PGY2 Pain Residency Program, Samuel Stratton Dept. of Veterans Affairs Medical Center, Albany, NY, recommends a stepwise approach to OIC management. “Start with milder interventions and intensify if necessary,” he advises.